Acne and IUDs

Acne is listed as a side effect of IUDs that contain progesterone, specifically the Mirena and Skyla implants. This is because this hormone is an androgen that can over-stimulate your oil glands and contribute to acne. What causes the acne is the hormone imbalance caused by more progestin in the body and not enough estrogen to balance it out. However, it is not a certainty that any type of birth control actually causes acne directly, just that certain ones will not help with it if you’re prone to outbreaks. If you were taking the birth control pill right before switching to an IUD and find that you start breaking out, more often than not that is behind what is going on with your skin.

Medications such as spironolactone can help counteract the effects that the IUD has in the skin and can control IUD-related breakouts. Originally formulated to treat hypertension and a few other cardiovascular conditions, spironolactone is a drug that can also help with hormonal acne at lower doses. It works as an anti-androgen (therefore only given to female patients) by blocking the entry of androgen hormones into cells. Overall, it limits the hormonal fluctuations that can lead to breakouts. While spironolactone has been used for hormonally regulated breakouts for over 30 years, it is considered off-label use for acne.

Leave a Reply

Your email address will not be published. Required fields are marked *